Alert archive / Colorado / Flash Flood Warnings in 2011

Flash Flood Warning 36, NWS Denver/Boulder, CO

August 4, 2011Douglas County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 4, 2011, 3:12 PM MDT for Douglas County, Colorado. It was in force for 103 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2011, 3:12 PM MDT (21:12 UTC)
Expired
Aug 4, 2011, 4:55 PM MDT
In force
103 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Douglas County, CO

The radar

The Denver radar (KFTG), 88 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2131 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

328 
WGUS55 KBOU 042112
FFWBOU
COC035-042315-
/O.NEW.KBOU.FF.W.0036.110804T2112Z-110804T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
312 PM MDT THU AUG 4 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 515 PM MDT

* AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR WESTCREEK...OR 27 MILES
  NORTHWEST OF COLORADO SPRINGS. THIS STORM WAS MOVING NORTHEAST AT
  10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTCREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK SLIDES OR DEBRIS FLOWS IN STEEP TERRAIN.

&&

LAT...LON 3920 10524 3920 10516 3913 10512 3913 10522

$$
2 follow-up statements
533 
WGUS75 KBOU 042143
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
343 PM MDT THU AUG 4 2011

COC035-042315-
/O.CON.KBOU.FF.W.0036.000000T0000Z-110804T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS CO-
343 PM MDT THU AUG 4 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
SOUTHWESTERN DOUGLAS COUNTY...

AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN FROM A THUNDERSTORM 4 MILES NORTHEAST OF WESTCREEK...OR
ABOUT 28 MILES NORTHWEST OF COLORADO SPRINGS. THIS STORM WAS MOVING
NORTHEAST AT 10 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WESTCREEK.

A RAIN GAUGE IN NORTHERN TELLER COUNTY HAS MEASURED 1.23 INCHES OF 
RAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK SLIDES OR DEBRIS FLOWS IN STEEP TERRAIN.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER CLIMB TO HIGHER GROUND.

&&

LAT...LON 3920 10524 3920 10516 3913 10512 3913 10522

$$
473 
WGUS75 KBOU 042255
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
455 PM MDT THU AUG 4 2011

COC035-042305-
/O.CAN.KBOU.FF.W.0036.000000T0000Z-110804T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS CO-
455 PM MDT THU AUG 4 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN
DOUGLAS COUNTY...

FLOOD WATERS HAVE SUBSIDED AND FLASH FLOODING IS NO LONGER EXPECTED.

LAT...LON 3920 10524 3920 10516 3913 10512 3913 10522

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:46 AM MDT, 11 hours 26 minutes earlier.

Area forecast discussion, Aug 4, 3:46 AM MDT, 11 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
345 AM MDT WED AUG 3 2011

.SHORT TERM...MONSOON PLUME CONTINUES TO MEANDER SOUTHEASTWARD.
STILL A FAIRLY MOIST ENVIRONMENT WITH SURFACE DEW POINTS IN THE 50S
TO LOWER 60S ON THE PLAINS...BUT DEEP MOISTURE A BIT LESS WITH
PRECIPITABLE WATER VALUES AROUND AN INCH THIS MORNING. WEAK SURFACE
BOUNDARY IN A BROAD ILL DEFINED CONVERGENCE ZONE HAS SAGGED INTO
NORTHEASTERN COLORADO AND WEAK DIURNAL TRENDS SHOULD HELP TO HOLD
THIS CONVERGENCE ACROSS NORTHEASTERN COLORADO WITH SOME INCREASE IN
MOISTURE AGAIN DURING THE DAY ON LIGHT EASTERLY WINDS. SO WHILE
THERE DOES NOT APPEAR TO BE A SPECIFIC FOCUS...ONCE AGAIN A
FAVORABLE ENVIRONMENT FOR CONVECTION THIS AFTERNOON. ONLY NEGATIVE
IS WITH THE LITTLE DRYING OFF THE GROUND...COULD SEE SOME MIXING OUT
OF THE MOISTURE OVER THE WESTERN PART OF OUR AREA. THIS APPEARS TO
BE MORE LIKELY TO LIMIT THE STRENGTH OF CONVECTION RATHER THAN
TURNING IT OFF. NAM SOUNDINGS SHOW 1000-2000 J/KG CAPE OVER THE
PLAINS...WITH LESS FROM NEAR THE FRONT RANGE WESTWARD. STILL A
RELATIVELY CLOUDY AND NEAR MOIST ADIABATIC ENVIRONMENT...SO THE MAIN
THREAT IS STILL THE HEAVY RAIN...THOUGH WET MICROBURSTS AND SOME
HAIL ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. TWEAKED POPS
UPWARD A BIT THINKING THE COVERAGE WILL WIND UP BEING PRETTY GOOD IN
THE LATE AFTERNOON/EARLY EVENING.

.LONG TERM...MEDIUM RANGE MODELS CONTINUE TO ADVERTISE A SHIFT TO
DRIER WEATHER OVER THE WEEKEND AS THE CENTER OF THE UPPER RIDGE
SHIFTS WESTWARD AND CUTS OFF THE FLOW OF SUBTROPICAL MOISTURE ACROSS
THE STATE.  THE MAIN SHIFT IN UPPER RIDGE POSITION LOOKS LIKE IT
WILL TAKE PLACE FROM SATURDAY TO SUNDAY...SO FRIDAY AFTERNOON MAY BE
THE LAST CHANCE FOR SIGNIFICANT SHOWER ACTIVITY.  OVER THE PAST
COUPLE DAYS...THE HEAVIEST RAINFALL HAS BEEN OCCURRING TO THE SOUTH
OF OUR FORECAST AREA...AND THIS MAY CONTINUE ON FRIDAY.  QPF FIELDS
FROM THE NAM...GFS AND ECMWF HAVE NOT BEEN PRODUCING MUCH HEAVY RAIN
ACROSS NORTHEAST COLORADO...THE THREAT OF EXCESSIVE RAIN WILL BE
LOW.  WILL JUST NEED TO WATCH FOR ANY EMBEDDED SHORT WAVE THAT
ROTATES AROUND THE UPPER RIDGE BEFORE THE UPPER HIGH MAKES ITS
WESTWARD SHIFT.  MODEL SOUNDINGS ARE ALSO IN AGREEMENT IN DECREASING
THE PRECIPITABLE WATER VALUES OVER THE FORECAST AREA WITH TIME.  BY
SATURDAY...THE SOUNDING AT DENVER ACTUALLY SHOWS SOMETHING CLOSE TO
AN INVERTED-V.  ALSO BY THE WEEKEND MODERATE WESTERLY FLOW ALOFT
WILL BE IN PLACE.  IF CONVECTION DOES DEVELOP...IT MAY BE ABLE TO
TRANSPORT SOME OF THE HIGHER MOMENTUM AIR DOWN TO THE SURFACE IN THE
FORM OF MICROBURSTS.  HAVE STUCK WITH POPS AROUND 20 PERCENT DURING
THE AFTERNOONS AND EVENINGS THROUGH SATURDAY AND THEN EVEN LOWER
POPS FOR SUNDAY AND MONDAY.  MONDAY MAY END UP BEING DRY ACROSS THE
FORECAST AREA AS THE UPPER HIGH OVER THE DESERT SOUTHWEST WILL BE AT
ITS STRONGEST AT THAT TIME.

AT THE SAME TIME...THE OTHER SUBTLE CHANGE IN THE FORECASTS IS THE
RETURN OF 90 DEGREE HIGH TEMPERATURES ACROSS THE PLAINS.  MOS
TEMPERATURE GUIDANCE SHOWS HIGH TEMPERATURES DROPPING BACK INTO THE
UPPER 80S FROM TUESDAY ONWARD.

&&

.AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. VARIABLE WINDS GUSTING TO AROUND 30 KNOTS WILL BE THE MAIN
IMPACT...THOUGH THERE WILL ALSO BE LOCALIZED MVFR/IFR CONDITIONS
WITH THE STORMS AND A CHANCE OF NEEDING ILS APPROACHES TO KDEN.

&&

.HYDROLOGY...THE ENVIRONMENT IS SLIGHTLY DRIER TODAY...BUT SLOW
MOVING STORMS WITH STRONG UPDRAFTS ARE STILL EXPECTED. THE HEAVY
RAIN POTENTIAL IS ABOUT THE SAME ON THE PLAINS WITH RAINFALL UP TO 2
INCHES IN AN HOUR EXPECTED WITH A FEW OF THE STRONGER STORMS. OVER
THE MOUNTAINS THE THREAT IS A BIT LOWER AS THERE SHOULD BE DRIER AIR
ALOFT...BUT THERE IS STILL A THREAT OF HEAVY RAIN AND POSSIBLE
FLOODING IN THE FOOTHILLS BURN AREAS.

A CONTINUED GRADUAL DECREASE IN THE HEAVY RAIN/FLOODING THREAT IS
EXPECTED ON FRIDAY AND SATURDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE

&&

GIMMESTAD/KDRBY
Hazardous weather outlook, Aug 4, 10:48 AM MDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...DELAYED
NATIONAL WEATHER SERVICE DENVER CO
1048 AM MDT THU AUG 04 2011

COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1048 AM MDT THU AUG 04 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP IN THE NORTHERN COLORADO MOUNTAINS THIS
AFTERNOON...WITH SCATTERED THUNDERSTORMS EXPECTED ALONG THE
FOOTHILLS AND ACROSS THE PLAINS. THE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN...WITH UP TO TWO INCHES OF RAIN POSSIBLE IN AN
HOUR. IN ADDITION...SMALL HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE
WITH THE STRONGER STORMS. THE STORMS WILL LINGER INTO THE EVENING
HOURS BEFORE ENDING AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY AND SATURDAY...THE UPPER HIGH THAT HAS BEEN DOMINATING
WEATHER ACROSS THE SOUTHERN U.S. THE PAST SEVERAL WEEKS WILL BEGIN
SHIFTING WESTWARD...CUTTING OFF THE FLOW OF MONSOONAL MOISTURE TO
COLORADO.  DRIER CONDITIONS WILL RESULT WITH THE AMOUNT OF
THUNDERSTORMS DECREASING EACH DAY.  THIS WILL ALSO ALLOW
TEMPERATURES TO WARM UP THROUGH EARLY NEXT WEEK WITH A RETURN OF
AFTERNOON READINGS IN THE LOWER AND MID 90S ACROSS THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:16 PM MDTSpecial Weather StatementBOUAdams44 min
Aug 4, 2:48 PM MDTAreal Flood AdvisoryBOUJefferson38 min
Aug 4, 3:02 PM MDTAreal Flood AdvisoryBOUDouglas27 min
Aug 4, 4:52 PM MDTAreal Flood AdvisoryBOUBoulder83 min

Nearby

Flash Flood Warnings in Colorado, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.